Namespaces
Variants
Actions

Non-linear connection

From Encyclopedia of Mathematics
Jump to: navigation, search

A differential-geometric structure defined for the category of smooth fibre spaces associated with a certain principal -bundle that determines the isomorphisms of the fibres (the parallel transfer) for the given non-linear connection along every piecewise-smooth curve in the base space of a bundle in the given category, which is compatible with the isomorphism of the corresponding fibres of the principal -bundle. Here it is assumed that the structure in question is not identical with the classical concept of a linear connection, which is defined by a -invariant horizontal distribution of one kind or another. A different meaning of the term non-linear connection [5] consists in the fact that the transfer for the fibres of a vector bundle defined by a horizontal distribution ceases to have a linear character, that is, is not a linear isomorphism of these fibres.

The necessity of introducing and studying non-linear connections arose from the need to study various differential-geometric structures of higher orders (such as, for example, a Kawaguchi space). The foundations of the general theory of non-linear connections are fairly well developed and applications of some special types (see [2][4]) have been investigated.

Let be a smooth principal -bundle with structure Lie group and canonical projection onto the base , and let be the category of all bundles associated with . A bundle isomorphism of onto , , is defined to be a mapping that commutes with the action of on . Any isomorphism can be described by , , , hence is a diffeomorphism of the fibres and . The set of all isomorphisms between all possible fibres of a principal bundle is a smooth bundle with structure groupoid over the base (a groupoid is a category with inverse elements). An isomorphism gives rise to a corresponding isomorphism of the fibres over of any associated bundle , and the groupoid serves for the whole category .

Let be the category of all piecewise-smooth curves in the base manifold . A connection in the category of smooth bundles in the most general sense is any functor

that is the identity on the base . Let be the canonical projection of the groupoid onto its base , defined by the condition that if , then , . In this way is identified with the submanifold of all left and right units of . Let be the vector bundle over formed by the fibres of the form , , and let be the fibre over of -velocities of (the elements of are regular -jets of all possible smooth mappings with source ). The bundles and have canonical projections onto the tangent bundle ,

A connection is called a non-linear connection of order if is the smallest number for which the functor determines a smooth mapping

such that . In turn, is determined by the corresponding to it. When and the mapping is fibrewise linear, the connection degenerates to a linear one on . In the study of the properties of non-linear connections and in their classification a fundamental role is played by the structure equations of the mappings . These can be written in the form of Pfaffian equations connecting the differentials of the relative coordinates of the geometric objects describing the bundles and . In terms of the coefficients of the structure equations and by means of the operations of their differential prolongations and restrictions it has been established [2] that a non-linear connection in gives rise to a linear connection of special structure in the smooth -bundle over the base and is completely characterized by this linear connection. The forms of these linear connections have been found and also their structure equations. A non-linear analogue has been found for the theorem on the holonomy group, and its statement involves not only the curvature, but also the linear hull of the distribution of horizontal cones, which replace in the non-linear case the subspace of the horizontal distribution of a linear connection.

References

[1] V.V. Vagner, "The theory of composite manifolds" Trudy Sem. Vektor. Tenzor. Anal. , 8 (1950) pp. 11–72 (In Russian)
[2] L.E. Evtushik, "Non-linear connections of higher order" Izv. Vuz. Mat. , 2 (1969) pp. 34–44 (In Russian)
[3] L.E. Evtushik, "Holonomy of nonlinear connections" Sib. Math. J. , 14 : 3 (1973) pp. 370–379 Sibirsk. Mat. Zh. , 14 : 3 (1973) pp. 536–548
[4] L.E. Evtushik, V.B. Tret'yakov, "Structures that can be defined by a system of higher order differential equations" Trudy Geom. Sem. , 6 (1974) pp. 243–255 (In Russian) (English abstract)
[5] A. Kawaguchi, "On the theory of non-linear connections I. Introduction to the theory of general non-linear connections" Tensor, New Ser. , 2 (1952) pp. 123–142
How to Cite This Entry:
Non-linear connection. L.E. Evtushik (originator), Encyclopedia of Mathematics. URL: http://www.encyclopediaofmath.org/index.php?title=Non-linear_connection&oldid=11265
This text originally appeared in Encyclopedia of Mathematics - ISBN 1402006098